Newspaper headlines this week have advised women that they can take contraceptive pills “every day of the month, without any break” to avoid monthly bleeds and period pain.
But the professional body behind the guidelines that prompted the news reports says their recommendations have been misinterpreted.
The Faculty of Sexual and Reproductive Healthcare (FSRH) says while some women may safely try it, it won’t suit everyone.
Women should still talk to their doctors about what method of contraceptive is best for them.
What is the pill?
The combined oral contraceptive pill – usually just called “the pill” – contains hormones that can prevent pregnancy by stopping the user from releasing any eggs from her ovaries.
When taken correctly, it is more than 99% effective – fewer than one in every 100 women who use it will get pregnant in one year – but it’s around 91% effective based on “typical use”.
There are lots of different brands but the most commonly-taken packs contain 21 tablets – one to be taken each day for three weeks, with a seven day pill-free period at the end of the month when a woman will usually bleed.
Some women can’t take contraception that contains oestrogen and instead take the progesterone-only pill – also known as “the mini pill”.
The mini pill is taken daily without any breaks.
Why not take the pill every day?
The pill only works well as a contraceptive if you remember to take it as recommended.
You’ve “missed a pill” if you take it more than 24 hours later than your chosen time. (This is different for the progesterone-only pill. Follow the instructions for your own medication.)
Some brands contain 28 tablets – 21 real ones and seven inactive ones – to make it easier for women, meaning there is no break between packets of pills, although they will still probably have some bleeding each month.
The FSRH says some women could take packets of 21 pills continuously, dropping the seven-day break entirely.
Their recommendations, which are intended to guide healthcare professionals prescribing to women, say there is no health benefit from the seven-day pill break and some women can safely take fewer or no breaks to avoid monthly bleeds and cramps.
It might make it easier for women to take them without forgetting a pill and reduce the risk of unwanted pregnancy, they say.
FSRH spokeswoman Dr Diana Mansour said: “Pill-taking often isn’t perfect; the riskiest time to miss pills is at the beginning and the end of a pill-free interval.”
Is there any benefit to having a break?
Dr Jane Dixon, from the FSRH, told the BBC a lot of people stuck to the pattern of three weeks on, one week off, because they felt some reassurance that having a bleed meant they weren’t pregnant.
However, that bleed, she explained, actually doesn’t give any such guarantee – it’s just a reaction to no longer having the contraceptive chemicals in your system.
She goes on: “There’s no build-up of menstrual blood if you miss your break. And actually, for many women, it’s not convenient to have a monthly bleed when they don’t need one.
“Also we know that quite a lot of women develop side effects in that week, like headaches and mood change.”
Is the pill safe?
The pill can cause some side effects and it does not offer any protection against sexually transmitted infections.
It has been linked to some serious health conditions, such as blood clots and breast cancer, although the risk is small.
Dr Sarah Hardman from the FSRH said: “We are all different: there isn’t any one method of contraception that is the ‘best’ method for every woman, so it’s really important that women have choice.
“Women need to know that there is a small increase in some health risks with combined hormonal contraception, so it isn’t suitable for everyone.”
The combined pill is not suitable for women over 35 who smoke, or women with certain medical conditions. You should not take it if you are pregnant.
What can make the pill less effective?
- Taking it more than 24 hours late
- Vomiting within two hours of taking it
- Very severe diarrhoea that lasts for more than 24 hours
- Some medicines can reduce the effectiveness of the combined pill, so check with your doctor, nurse or pharmacist.